Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Charleston, SC

May 22, 2017Chatham County, Georgia; Beaufort County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2017, 4:32 PM EDT for Chatham County, Georgia; Beaufort County, Jasper County, South Carolina. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 4:32 PM EDT (20:32 UTC)
Expired
May 22, 2017, 5:30 PM EDT
In force
58 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chatham County, GA, Beaufort County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:45 PM EDTHAIL 0.5Savannah Airport, GA1/2 INCH HAIL REPORTED AT SAVANNAH AIRPORT BY THE CONTRACT OBSERVER.
May 22, 5:00 PM EDTHAIL 0.7Port Wentworth, GA
May 22, 5:00 PM EDTHAIL 0.88Port Wentworth, GA
May 22, 5:10 PM EDTHAIL 12 Ne Port Wentworth, GAHAIL REPORTEDLY FELL FOR 10 MINUTES. PICTURE OF HAIL STONES UP TO THE SIZE OF QUARTERS NEAR HOULIHAN BRIDGE.
May 22, 5:15 PM EDTTSTM WND DMG1 Ene Port Wentworth, GACEMA REPORTED A MEDIUM SIZED TREE ON A HOUSE ON BONNYBRIDGE RD IN PORT WENTWORTH.
May 22, 5:15 PM EDTTSTM WND DMGPort Wentworth, GATREES REPORTED DOWN NEAR THE HOULIHAN BRIDGE. THE BRIDGE HAS BEEN CLOSED.
May 22, 5:15 PM EDTTSTM WND GST 55Port Wentworth, GAALSO REPORTED PENNY SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS52 KCHS 222032
SVRCHS
GAC051-SCC013-053-222130-
/O.NEW.KCHS.SV.W.0057.170522T2032Z-170522T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
432 PM EDT MON MAY 22 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Chatham County in southeastern Georgia...
  Beaufort County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 530 PM EDT

* At 432 PM EDT, a severe thunderstorm was located near Bellinger
  Hill Area, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Savannah, Hilton Head Island, Pooler, Bluffton, Bellinger Hill
  Area, Garden City, Port Wentworth and Tybee Island.

This warning includes...
 I-516 between mile markers 7 and 9.
 I-95 in South Carolina between mile markers 2 and 5.
 I-95 in Georgia between mile markers 103 and 105, and between mile
markers 107 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3204 8093 3203 8094 3204 8094 3211 8128
      3223 8115 3223 8114 3224 8115 3227 8111
      3230 8064 3218 8065 3212 8072 3206 8084
      3205 8084 3201 8081
TIME...MOT...LOC 2032Z 270DEG 18KT 3217 8109 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
687 
WWUS52 KCHS 222107
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
507 PM EDT MON MAY 22 2017

GAC051-SCC013-053-222130-
/O.CON.KCHS.SV.W.0057.000000T0000Z-170522T2130Z/
Chatham GA-Beaufort SC-Jasper SC-
507 PM EDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 504 PM EDT, a severe thunderstorm was located near Pooler, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Savannah, Pooler, Bluffton, Bellinger Hill Area, Garden City, Port
Wentworth, Hardeeville and Savannah Airport.

This warning includes...
 I-516 between mile markers 7 and 9.
 I-95 in South Carolina between mile markers 2 and 5.
 I-95 in Georgia between mile markers 103 and 105, and between mile
markers 107 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has shown signs of weak rotation at times and a brief 
funnel cloud was reported earlier. Report damage directly to the 
Charleston National Weather Service at 1-888-383-2024 when it is 
safe to do so.

&&

LAT...LON 3211 8128 3223 8115 3223 8114 3224 8115
      3227 8111 3228 8092 3223 8084 3217 8081
      3212 8088 3204 8094
TIME...MOT...LOC 2104Z 275DEG 11KT 3213 8117 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
751 
WWUS52 KCHS 222125
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
525 PM EDT MON MAY 22 2017

GAC051-SCC013-053-222133-
/O.EXP.KCHS.SV.W.0057.000000T0000Z-170522T2130Z/
Chatham GA-Beaufort SC-Jasper SC-
525 PM EDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM...BEAUFORT AND JASPER
COUNTIES WILL EXPIRE AT 530 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However torrential 
rain is likely with this thunderstorm and a flood advisory remains 
in effect for the area.

LAT...LON 3211 8128 3223 8115 3223 8114 3224 8115
      3227 8111 3228 8092 3223 8084 3217 8081
      3212 8088 3204 8094
TIME...MOT...LOC 2123Z 270DEG 18KT 3213 8107 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:56 PM EDT, 36 minutes earlier.

Area forecast discussion, May 22, 3:56 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT Mon May 22 2017

.SYNOPSIS...
A series of disturbances will track across the Southeast through
midweek. A cold front will push offshore Wednesday night into
Thursday. High pressure will then prevail this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Numerous showers and tstms have developed this afternoon across
portions of southern SC and GA, mostly propagating NNE. PWs of
1.8 to 1.9" supporting locally heavy rainfall with the
convection. The seabreeze has begun to develop based on coastal
wind directions and the erosion of cumulus right at the coast.
This, plus the concentration of upper vorticity energy over
inland areas will tend to push the greatest convection coverage
away from the coast and toward inland areas. Thus we have the
likely pops over inland areas through early this evening.

A lull is expected from mid to late evening before speed
convergence in low-level jetting over the waters induces new
shower and tstm development offshore. Additional showers and
tstms should develop later tonight across inland areas as
greater PVA shifts over the area ahead of more shortwave
activity. Instability will remain fairly weak so severe wx is
not much of a concern, though localized flooding is possible
given the high PWs.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
On Tuesday, a cold front is expected to run across the Piedmont
of the Carolinas and GA. Short range guidance indicates that a
front wave will develop along the cold front across GA or SC.
The front wave is forecast to track NE along the front during
the daylight hours on Tuesday. Model forecast soundings suggest
that LFC levels will remain below 2 kft with PW values around
1.9 inches. In addition, a wide field of 1500-2000 J/kg CAPE
will develop along and east of the front/wave. Convection should
easily form near the frontal wave, supporting categorical PoPs
for showers and thunderstorms. Shear between 0-6 km will likely
range around 40 kts, yielding loosely organized clusters or
bands of thunderstorms. It is possible to see a few damaging
wind events with the stronger storms. Perhaps more likely,
rainfall rates may become quite heavy during the passage of
thunderstorm clusters, see tide section below. High temperatures
should verify within a degree or two of 80 degrees on Tuesday.
Based on the timing of the frontal wave, coverage of deep
convection should shift NE during the evening hours. It appears
that a noteworthy decrease in coverage of showers and
thunderstorms will occur across forecast area Tuesday night,
highlight with PoPs decreasing to CHC. Lows Tuesday night are
forecast to range in the upper 60s to low 70s.

Wednesday, deep sfc low pressure should organize across the Ohio
River Valley. Short range guidance indicates that a cold front
will approach from the west during the daylight hours. At the
mid level, H5 trough will swing across the deep south during the
afternoon, GFS1deg shows a wide field of H5 Q-vector convergence
will spread west to east across the CWA. The environment ahead
of the cold front is forecast to see CAPE values pool to 1500
J/kg with SWEAT peaking near 400. I would expect that a band of
deep convection will form along and ahead of the cold front.
Given the synoptic scale forcing, instability, and shear, the
severe risk could peak Wed afternoon and evening. High temps
should range very close to values expected for Tuesday. Dry air
will spread east across the region Wednesday night.

Thursday, large low pressure will circulate across the Mid West
and Great Lakes regions as high pressure builds over the Gulf
of Mexico. The sfc pressure gradient is forecast to range from
2-3 mbs across the forecast area. WSW winds should remain gusty
across forecast area, especially during the morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A ridge building across the East Coast combined with surface high
pressure will provide dry weather in the long term along with a
gradual warming trend each day.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
The greatest chance for convection will gradually shift west of
the terminals as the sea breeze pushes inland. However, scattered
coverage across southeast GA may affect KSAV before 6 pm.
Scattered showers possible overnight at KCHS as some activity
develops ahead of another shortwave.

Another round of convection expected during the day Tuesday but
with the best coverage inland we did not mention convection at
either terminal.

Extended Aviation Outlook: An unsettled weather pattern will bring
periods of flight restrictions through Wednesday night.

&&

.MARINE...
Low-level jet strengthens later tonight as shortwave energy
approaches the area. Sustained winds will increase to 15-20 kt
later tonight with some gusts approaching 25 kt over outer
portions.

Tuesday through Wednesday night: Weak low pressure will track NE
along a sfc front across during the daylight hours Tuesday. SW winds
across the marine zones will increase through day. Gusts across
AMZ350 and 374 are forecast to exceed 25 kts by the afternoon. Wave
heights are forecast to build to 3-4 feet within 20 nm and around 5
feet across AMZ374. Small Craft Advisories may be needed for
Tuesday. In addition, rounds of thunderstorms are forecast across
the marine zones on Tuesday. Winds may decrease slight Tuesday
night, however, wave heights are forecast to gradually build through
the night.

Wednesday through Wednesday night, SW winds will increase as a cold
front approaches from the west. SCA conditions are expected. Marine
zones should see common gusts to 25 kts within 20 nm and around 30
kts beyond 20 nm. Wave heights are forecast to peak Wednesday night,
with 6 feet possible within 20 nm and up to 9 feet across eastern
AMZ374. Then, winds/seas should relax significantly by Friday.

&&

.TIDES/COASTAL FLOODING...
Evening high tide levels will trend higher each day approach
the new Moon perigee this Friday. The Mean Lower Low Water
(MLLW) levels are forecast to remain below flood stage. However,
it is possible that thunderstorms could pass over urban coast
areas during the evening high tide cycle. Rainfall rates could
exceed 0.75/hr during any thunderstorm. The combination of
elevated MLLW water levels and heavy downpours could result in
deep street and sidewalk water.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...NED
LONG TERM...MS
AVIATION...JRL/NED
MARINE...JRL/NED
TIDES/COASTAL FLOODING...NED
Hazardous weather outlook, May 22, 3:53 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
353 PM EDT Mon May 22 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-232000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
353 PM EDT Mon May 22 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Flooding: Scattered to numerous showers and thunderstorms will
continue through tonight. Torrential rainfall may produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected Tuesday through
Wednesday night. Stronger storms could bring moderate to heavy
rainfall and isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-232000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
353 PM EDT Mon May 22 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 22, 3:23 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
323 PM EDT MON MAY 22 2017

GAZ140-141-222000-
Inland McIntosh-Coastal McIntosh-
323 PM EDT MON MAY 22 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 323 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cox, or near Darien, moving northeast at 30
mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Darien, Jones, Eulonia, Valona, Cox, Meridian, Townsend and Crescent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3138 8154 3138 8155 3140 8158 3143 8161
      3144 8161 3145 8162 3147 8161 3149 8162
      3168 8151 3153 8114 3151 8115 3133 8143
      3133 8145
TIME...MOT...LOC 1923Z 217DEG 25KT 3143 8153
Special weather statement, May 22, 3:36 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
336 PM EDT MON MAY 22 2017

SCZ043-049-222000-
Coastal Colleton-Inland Colleton-
336 PM EDT MON MAY 22 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 336 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ritter, or 9 miles south of Walterboro,
moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Walterboro, Hendersonville, Green Pond, Ritter and White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3266 8062 3279 8085 3299 8075 3289 8043
TIME...MOT...LOC 1936Z 217DEG 25KT 3277 8064
Special weather statement, May 22, 4:19 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
419 PM EDT MON MAY 22 2017

GAZ101-118-119-SCZ047-048-051-222100-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-Coastal
Jasper-Beaufort-
419 PM EDT MON MAY 22 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 418 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
Garden City, and moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Savannah, Pooler, Bluffton, I-16/i-95 Interchange, Bellinger Hill
Area, Wilmington Island, Jasper and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. do not drive your
vehicle through flooded roadways.

These storms are showing some rotation and may intensify further. Be
certain to monitor local radio and TV stations as well as local
cable TV outlets for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3241 8074 3199 8099 3210 8134 3243 8106
TIME...MOT...LOC 2018Z 270DEG 18KT 3233 8106 3212 8117

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:23 PM EDTSpecial Weather StatementCHSMcIntosh37 min
May 22, 4:56 PM EDTAreal Flood AdvisoryCHSChatham64 min
May 22, 3:25 PM EDTSpecial Marine WarningCHS2 hr
May 22, 3:36 PM EDTSpecial Weather StatementCHSColleton24 min
May 22, 4:19 PM EDTSpecial Weather StatementCHSJasper41 min
May 22, 5:38 PM EDTAreal Flood AdvisoryCHSBerkeley67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.